North Carolina, 2003Flash Flood in North Carolina, July 17, 2003
July 17, 2003 · NWS RAH · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 17, 1:24 PM EST, 7 hours 36 minutes earlier.
Area forecast discussion, Jul 17, 1:24 PM EST, 7 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
224 PM EDT THU JUL 17 2003
TONIGHT: AIR MASS FROM THE TRIAD TO THE TRIANGLE NORTHWARD IS QUITE
STABLE WITH DEWPOINTS IN THE L-M 60S. CAPES TO THE SOUTH ALONG AND
AHEAD OF THE TROUGH ARE CLOSE TO 2K J/KG WITH L-M 70S DEWPOINTS &
INCREASING MOISTURE CONVERGENCE. WILL DROP POPS TO ISOLATED AT BEST
ACROSS NORTHERN SECTIONS FOR THE REMAINDER OF THE AFTERNOON THROUGH
EARLY EVENING. WILL LEAVE CHANCE POPS ACROSS THE SOUTH TIL AROUND
06Z. COULD STILL SEE STRONG WINDS WITH A FEW CELLS... ALONG WITH
LOCALLY HEAVY RAINFALL. PREFER THE SLIGHTLY COOLER FWC GUIDANCE FOR
LOWS... RANGING FROM 67 TO 71. -GIH
APPEARS THAT BEST CHANCE OF CONVECTION OVER CENTRAL NC IN THE SHORT
TERM WILL BE LATE FRI NIGHT THROUGH EARLY AFTERNOON SAT. MID LEVEL
COOLING COUPLED WITH THETA-E ADVECTION IN THE LOW LAYERS WILL
SUPPORT SCATTERED TO NUMEROUS CONVECTION... DEVELOPING/MOVING INTO
THE NW AFT 06Z SAT THEN OVERSPREADING REMAINDER OF FORECAST AREA SAT
MORNING. UPPER DYNAMICS BEGIN TO WANE AFTER 18Z SO WILL BEGIN TO
TAPER POPS NW-SE DURING THE AFTERNOON. BY 22Z SAT-00Z SUN...WILL
CONFINE SMALL POP TO FAR SE THROUGH 02Z. DUE TO EXPECTED CLOUD COVER
AND CONVECTION...WILL TREND MAX TEMPS SAT A FEW DEGREES COOLER FROM
PREVIOUS FORECAST.
OTHERWISE...ANY CONVECTION THAT OCCURS FRI WILL BE DIURNAL IN NATURE
WITH COVERAGE EXPECTED TO BE NO GREATER THAN 30%. STALLED BOUNDARY
OVER SOUTHERN COUNTIES AND A RETURN FLOW BECOMING ESTABLISHED SUN
AFTERNOON SUGGEST SLIGHT CHANCE/SMALL CHANCE POP WARRANTED IN THAT
REGION. WILL REMOVE MENTION OF SLIGHT CHANCE OVER THE NORTH FOR SUN
AS COLUMN APPEARS TOO DRY TO SUPPORT CONVECTION.
MAX TEMPS FRI COMPARABLE TO MOS GUIDANCE WITH SLIGHT ADJUSTMENTS
(USUALLY DOWNWARD) WITH HIGHS SUN CLOSE TO CLIMO.
MON-THU...AMPLIFYING RIDGE OVER CENTRAL U.S. WILL RESULT IN LONGWAVE
TROUGH OVER EASTERN U.S. TUE-THU. APPEARS BEST CHANCE OF CONVECTION
WED-THU. WILL MAINTAIN CHANCE POPS MON AS SW FLOW BEGINS TO INCREASE
LIFT FRONT NORTH AS WARM FRONT. TEMPS THROUGH EXTENDED NEAR NORMAL
INITIALLY THEN TREND MAX TEMPS3-5 DEGREES COOLER THAN CLIMO DUE TO
CLOUDS AND CONVECTION. -WSS
.RAH...NONE.
HARTFIELD/WSS
Hazardous weather outlook, Jul 17, 3:56 AM EST, 17 hours 4 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-171055-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
456 AM EDT THU JUL 17 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...TODAY
THERE IS LITTLE CHANCE OF THUNDERSTORMS BECOMING SEVERE TODAY...
HOWEVER THERE REMAINS A THREAT THAT SLOW MOVING SHOWERS AND
THUNDERSTORMS MAY PRESENT OTHER PROBLEMS. FLASH FLOODING MAY BECOME
A DISTINCT PROBLEM ACROSS AREAS ALREADY HARD HIT FROM NUMEROUS RAINS
DURING THE PAST WEEK.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HEAVY RAINS FROM
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE MOST LIKELY ON SATURDAY
ANY TIME... BUT SCATTERED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS ARE EXPECTED ANY OTHER DAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
CLINE
In the hours before
Special weather statement, Jul 17, 8:52 PM EST, 8 minutes before
NCZ041-042-180245-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
952 PM EDT THU JUL 17 2003
...STRONG THUNDERSTORMS OVER HOLLY SPRINGS... FUQUAY VARINA... AND
GARNER...
AT 950 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS WITH
VERY HEAVY RAINFALL AND FREQUENT LIGHTNING CENTERED ABOUT 5 MILES
NORTHEAST OF DOWNTOWN FUQUAY VARINA. THESE STORMS WERE PRODUCING
FREQUENT CLOUD TO GROUND LIGHTNING AND RAINFALL RATES IN EXCESS OF 2
INCHES AN HOUR AS THEY MOVED TO THE EAST AT ONLY 5 MPH. DUE TO THE
SLOW MOVEMENT OF THESE STORMS... RAINFALL TOTALS BETWEEN 950 PM AND
1050 PM WILL LIKELY BE IN EXCESS OF 2 INCHES IN AN AREA FROM FUQUAY
VARINA TO GARNER. MOTORISTS ALONG US-401 AND ALONG NC-42 AND 50
SHOULD BE ALERT FOR FLOODING IN LOW LYING DIPS IN THE ROADS AND FOR
SIGNIFICANT STANDING WATER.
THESE STORMS ARE EXPECTED TO AFFECT HOLLY SPRINGS... GARNER... AND
POSSIBLY CLAYTON BEFORE 1030 PM.
DUE TO THE FREQUENT LIGHTNING... SEEK SHELTER INDOORS UNTIL THE
STORMS MOVE OUT OF THE REGION.
BADGETT
Flash Flood, Wake
- When
- July 17, 9:00 PM EST to 10:00 PM EST
- Where
- Wake County, 5 mi NE of Fuquay Spgs
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.790, -78.650 (the zone’s center; the record gives no point)
A house on Banks Road near Highway 401 was flooded.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Georgia, July 17, 20031 death · $281,000 · 1.75 in hail · 15 events
- Hail and Damaging Winds in Mississippi, July 17, 2003$126,000 · 53 kt wind · 21 events
- Flash Flooding and Hail in Indiana, July 17 to 18, 2003$100,000 · 1.75 in hail · 14 events
- Lightning Strike in Mississippi, July 17, 2003$125,000 · 1 event
- Hail and Damaging Winds in Illinois, July 17, 20032.5 in hail · 45 events
- Hail and Damaging Wind in South Dakota, July 17, 2003$30,000 · 3 in hail · 18 events
- Damaging Wind in Louisiana, July 17, 2003$40,000 · 58 kt wind · 1 event
- Damaging Winds in Michigan, July 17, 2003$35,000 · 53 kt wind · 3 events
- Hail and Damaging Winds in Louisiana, July 17, 2003$33,000 · 52 kt wind · 3 events
- Lightning Strike in Michigan, July 17, 20032 injured · 1 event
- Hail in South Dakota, July 17, 2003$11,000 · 2.75 in hail · 9 events
- Hail and Damaging Winds in Florida, July 17, 2003$13,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375425.